Pharmacology, Psychiatric Nurse
Ref. # 07187
A 23 year old uninsured Alabama man presented himself to a Life Management Unit of a regional medical center because of addiction to Xanax which had been prescribed for depression and anxiety. He informed the ER nurse that he had abused methadone, alcohol and marijuana. A drug screen was ordered and the patient cleared the ER admission. The attending psychiatrist, who never saw the patient, reviewed the intake sheet and started him on 50 mg of methadone, 10 mg of librium and 50 mg of luvox. The patient was placed in the Life Management Unit in the afternoon with instructions for nurse monitoring every 30 minutes. The patient's girlfriend spoke over the phone with him several times during the next five-six hours, during which time he became increasingly nauseous and disoriented, slurring his speech. Nursing notes indicated the patient was alert and oriented during this time. Seven hours later the patient was found dead in his own vomit. A medQuest psychiatric nurse reported assessment took place apparently only every hour and was deficient. There were numerous discrepancies in the notes. The autopsy report listed cause of death as positional asphyxia. A medQuest pharmacologist reported the admitting dose of 50 mg of methadone was twice the accepted dosage. Moreover, the drug screen (which the psychiatrist was never aware of) was negative for everything except benzothiazines. The negligent overdose of methadone caused the patient's sedation, compounded his withdrawal from Xanax, and led to a seizure. With appropriate treatment and monitoring, the patient's death could have been avoided.